Painful knees

For just over a week I have had a very painful left knee and my right one is becoming painful - is this a flare up? Slight discomfort in my shoulders. I have GCA and have got down to 4mgs. Prednisolone daily, been on that for nearly two months now, but I am finding it difficult to know if this is a flare, or have I damaged my knee. I had a blood test today for ESR and CRP, so that may indicate if it is a flare, but really not sure - anyone with any ideas please.


12 Replies

  • Is your knee swollen, Tomasina? I am struggling with a painful right knee, but mine is down to osteoarthritis plus a soft tissue injury which cannot be repaired so there is very little swelling in spite of the pain. I know my left knee has early OA too and can be a little painful at times.

    If it is hot and swollen try icing it (I've used freezer blocks wrapped in a towel) but if it doesn't improve, I think you need to see your GP.

  • Thank you polkadotcom. No I do not have a swollen knee, although very painful and I am finding it difficult to walk. I think I will phone the helpline at the hospital tomorrow and see if my bloods are normal. If they are then I will contact the GP to see if they can think of another cause. If raised then they will probably suggest increasing the Prednisolone.

    Tomasina x

  • I also have GCA and are coming down on Prednisolone, currently 2mg per day. For the last two weeks my elbows have hurt and my upper arms - so much so that it is difficult lifting anything. I am also very stiff when I stand and have painful groins and have considerable difficulty walking. I can only think it is part of the withdrawal process.

  • I think polkadotcom is right - it is all very well reducing the dose of pred but if you go too fast or too far the problems will return. A reduction should never be more than 10% of your current dose - at 5mg that means never more than 1/2mg and by 3mg that 1/2mg is heading for 20%.

    I have posted a reduction scheme to use at any dose but it is particularly important at the lower doses because reducing too much at one time can cause steroid withdrawal pain - and that is often so similar to PMR pain that patients (and doctors) panic and think they are having a flare. Here it is again:

    A group of us worked out reduction schemes individually that have allowed us to reduce far further than ever before but they are all basically the same - and they were based on a scheme a Swedish gentleman worked out when he simply couldn't get below 3mg without pain. Img at that level is 33%, 1/2mg is 17% - way above the 10% that has been recommended for years. So he used a table to see the daily doses and took the new dose on one day, old dose for a few days and then proceeded by repeating that and then reducing the number of days of old dose - until he got to everyday new dose. It worked, he got off pred and has been off pred for at least 3 years (it could be longer). Something similar to mine is being tried by a consultant rheumatologist in the north of England and he too finds it works for every single patient he has given it to. As it did for several ladies beforehand.

    My reductions are VERY slow. I use the following pattern to reduce each 1mg:

    1 day new dose, 6 days old dose

    1 day new dose, 5 days old dose

    1 day new dose, 4 days old dose

    1 day new dose, 3 days old dose

    1 day new dose, 2 days old dose

    1 day new dose, 1 day old dose

    1 day old dose, 2 days new dose

    1 day old dose, 3 days new dose

    1 day old dose, 4 days new dose

    1 day old dose, 5 days new dose

    1 day old dose, 6 days new dose

    By that stage if I feel OK I feel safe to go all new dose. I suppose you might be OK starting and stopping at "1 day new, 4 days old" but I was terribly sensitive to steroid withdrawal pain so I err on the safe side. Once you get to the "everyday new dose" - if you feel OK you can start on the next reduction, no real need to spend a month at the new dose.

    This avoids steroid withdrawal pain - which is so similar to PMR pain that you often can't tell which is which and some of us suspect that many flares are NOT the PMR returning but problems with steroid withdrawal. Using a scheme like this also means you can stop immediately if you have any problems - you might be fine at one day old dose, 2 days new (lower) dose but not at a 3 day gap - but you have dropped your dose a lot and that is the idea. It also isn't as slow as you would think - you can reduce at a rate of about 1mg/month on a continual basis.

  • If you are in that much pain then I suspect you are not on a high enough dose of Prednisolone and your adrenal system has not caught up with the reduction process. Many patients find they have difficulty in reducing down from 5mg but that amount of steroid is so low that it causes few, if any, side effects and going very, very slowly down is usually more successful. Forcing reductions is all very well, but you then have these pain and stiffness problems which a couple more mg of steroid would give you much more quality of life.

  • Re my painful knees. I spoke with the Helpline nurse and my blood results are normal. Inflammatory markers were not elevated. However, she did suggest I go and have a steroid injection into my knee at their clinic. I suggested rather than that, could I try 10mgs. Prednisolone, instead of my 4mgs. daily and see if things improved. She agreed to that and I am going to contact her again after the Easter break. I will let you know if it helps - fingers crossed!

    Tomasina x

  • The advantage of a cortisone jab into the local area of the pain is that there is a far higher dose where you need it rather than taking a high oral dose - which goes all over your body. It could take weeks for tablets to achieve the same as a jab and you will have taken far more pred than you needed to.

  • Thank you PMRpro. I have taken three days at 10mgs. and it has not worked, so your theory is probably correct, however, I am reluctant to have cortisone into my knees without a proper diagnosis. Of course, over the Easter holiday everything shuts down. I will phone the Helpline Nurse on Tuesday and see what she says. I feel an MRI scan would be appropriate in case I have a damaged meniscus. Tomorrow I will go back to my 4mgs. Prednisolone a day.

    I am very grateful the care shown on this site. Thank you.

    Tomasina x

  • A jab into the area wouldn't be more of a problem than a long term high oral dose. It is unlikely to be directly into the joint (though it may be). Even docs offer a cortisone jab for that sort of pain - if it doesn't work they can then start the performance of booking scans and stuff. You have to wait a very long time for a non-urgent MRI in some places in the UK.

  • I took the three days of Prednisolone 10mgs. and then reverted back to my 4mgs. per day, and although I thought nothing had improved, today, I feel a definite improvement. I did rest quite a bit yesterday and have done very little today, so now I don't know what worked, but I feel tomorrow I should be back to normal. I am so delighted whatever did the trick.

    Tomasina x

  • Good news, Tomasina. Sounds as though it could have been a damaged knee after all and resting it has helped. Do hope it continues.

  • Hello everyone.

    Re my painful knees, well the pain has returned again as bad as ever. I thought things had resolved when I upped my Prednisolone to 10mgs. for three days. After four or five days it seemed so much improved, I thought I was on the mend, but now it is as bad as ever. I can't help thinking it is related to my GCA, although they say my bloods are normal. I do not feel very well in myself, although that may be the persistent pain. Any thoughts would be appreciated..

    Tomasina x

You may also like...